Hail, Colfax
- When
- June 19, 12:10 PM MST
- Where
- Colfax County, 0.88 mi SW of Raton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.890, -104.440
An upper level disturbance combined with a dry line to trigger thunderstorms across eastern New Mexico, some of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level disturbance combined with a dry line to trigger thunderstorms across eastern New Mexico, some of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 2:37 AM MST, 9 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 337 AM MDT THU JUN 19 2008 .DISCUSSION... IN THE SHORT TERM...A 596H5 CENTERED IN SOUTHERN CHIHUAHUA RIDGING WEST INTO BAJA CALIFORNIA...WITH A WEAKENING FLAT RIDGE OVER COLORADO AND NEW MEXICO. THE DYNAMICS ASSOCIATED WITH A H5 SHORTWAVE TROUGH IN WESTERN OKLAHOMA IS GENERATING A MESOSCALE CONVECTIVE SYSTEM MOVING INTO NORTH TEXAS ALONG THE RED RIVER. THIS SHORTWAVE TROUGH WILL PUSH A BACKDOOR COLD FRONT INTO NEW MEXICO BEGINNING LATE THURSDAY AND EARLY FRIDAY. EXPECT STRONG CONVECTIVE ACTIVITY...SOME SEVERE THUNDERSTORMS WITH DAMAGING HAIL...TODAY IN NORTHEAST AND EASTERN SECTIONS OF NEW MEXICO...ROUGHLY EAST OF A LINE FROM RATON TO TUCUMCARI TO CLOVIS. EXPECT MODERATE EAST WINDS THROUGH THE MOUNTAIN GAPS IN AND AROUND ABQ THIS EVENING AND AGAIN TOMORROW EVENING WILL MARK THE PROGRESSION OF THIS MORE MOIST AIR MASS ACROSS THE STATE. NAM12 MODELS SHOW BOUNDARY LAYER MOISTURE ADVECTING THROUGH THE ENTIRE STATE BY SATURDAY AFTERNOON. AS A RESULT...WE SHOULD SEE AFTERNOON AND EVENING CONVECTIVE ACTIVITY MOVE INTO CENTRAL NEW MEXICO FRIDAY AND WESTERN NEW MEXICO ON SATURDAY THROUGH EARLY SUNDAY. IN THE LONG TERM...THE DOMINANT DRY HIGH PRESSURE CENTERED OVER CHIHUAHUA TODAY WILL WILL MOVE INTO THE PACIFIC WEST OF BAJA CALIFORNIA ON SUNDAY TEMPORARILY WEAKENING THE HIGH PRESSURE RIDGE OVER NEW MEXICO THROUGH TUESDAY. HOWEVER...GFS AND ECMWF LONG RANGE MODELS ESTABLISH A NEW 500 MB HIGH PRESSURE RIDGE THAT EXTENDS FROM LA TO TX TO NM WITH CENTERS IN WEST TX AND LA. && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON BRINGING BRIEF PERIODS OF LOCALIZED MVFR TO IFR CONDITIONS. LARGE HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE...PARTICULARLY EAST OF A KRTN TO KTCC TO KCVN LINE. AFTER SUNSET...ONGOING STORMS AND ASSOCIATED OUTFLOW BOUNDARIES IN EXTREME EASTERN NM AND WEST TX WILL ALLOW LOW LEVEL MOISTURE TO SURGE WESTWARD TOWARD THE RIO GRANDE VALLEY. LOW LEVEL CLOUDS WILL BE POSSIBLE THURSDAY NIGHT WITH WIDESPREAD MVFR TO ISOLATED IFR CEILINGS NEAR THE EASTERN SLOPES AND EASTERN PLAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... RATHER REPETITIVE YET SOMEWHAT ACTIVE WEATHER PATTERN TO CONTINUE WITH UPPER LEVEL HIGH PRESSURE LINGERING OVER NW OLD MEXICO THROUGH THE NEXT SEVERAL DAYS. TEMPERATURES WILL GENERALLY REMAIN NEAR TO JUST ABOVE NORMAL WITH SOME BELOW NORMAL READINGS IN NORTHEASTERN SECTIONS WHERE MORE WIDESPREAD CLOUDS/PRECIP WILL COOL THINGS MORE. LIGHT WIND REGIME WILL ALSO REMAIN INTACT THROUGH NEXT SEVERAL DAYS WITH CONCERNS FOR STRONG GUSTS FROM STORM OUTFLOWS AND STRONG EASTERLY WINDS THROUGH CENTRAL GAPS/VALLEYS/CANYONS ON THURSDAY AND FRIDAY NIGHTS. WITHOUT A SUBSTANTIAL LOW LEVEL MOISTURE SURGE/INTRUSION AS SEEN OVER THE PAST SEVERAL NIGHTS...THUNDERSTORM ACTIVITY IS EXPECTED TO BE CONFINED SLIGHTLY EASTWARD TODAY. BEST CHANCES TODAY WILL BE ALONG EASTERN SLOPES OF THE SANGRE DE CRISTOS AND INTO THE NORTHEASTERN PLAINS...WITH LESS COVERAGE OF ISOLATED STORMS INTO THE EAST CENTRAL PLAINS. ALTHOUGH STORMS ARE EXPECTED TO BE OF A WETTER VARIETY...DRY LIGHTNING STRIKES WILL CONTINUE TO BE A CONCERN MOST NOTABLY ALONG WESTERN FRINGE OF PRECIPITATION IN THE EASTERN SLOPES OF THE SANGRES. TONIGHT A SUBSTANTIAL SURGE OF LOW LEVEL MOISTURE WILL ROAR WESTWARD AS STORMS PUSH OUT OF EXTREME EASTERN NM AND INTO WEST TX. MOISTURE WILL MAKE IT TOWARD THE CONTINENTAL DIVIDE AND THUS STORMS WILL ENSUE ALONG AND EAST OF THE DIVIDE ON FRIDAY. ANOTHER MOISTURE PUSH...THIS ONE SEEMINGLY WEAKER...WILL COMMENCE FRIDAY NIGHT WITH ISOLATED TO SCATTERED STORMS OCCURRING SATURDAY AFTERNOON ALONG AND EAST OF THE CONTINENTAL DIVIDE. LOOK FOR SIMILAR ACTIVITY TO FOLLOW SUNDAY AND LIKELY INTO MONDAY AS THIS PATTERN CONTINUES. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 94 53 94 56 / 0 0 5 0 GALLUP.......................... 90 43 92 46 / 0 0 5 0 GRANTS.......................... 92 47 91 48 / 0 0 20 10 GLENWOOD........................ 98 57 96 56 / 0 0 5 10 CHAMA........................... 83 40 81 41 / 0 5 30 10 LOS ALAMOS...................... 86 59 82 55 / 5 20 30 30 RED RIVER....................... 77 39 70 40 / 30 30 50 20 TAOS............................ 89 48 85 48 / 10 20 40 20 SANTA FE........................ 91 57 85 55 / 5 30 40 40 SANTA FE AIRPORT................ 94 59 88 58 / 5 30 30 30 ESPANOLA........................ 96 56 92 56 / 5 20 20 30 ALBUQUERQUE HEIGHTS............. 95 67 92 66 / 5 10 20 30 ALBUQUERQUE VALLEY.............. 97 64 94 64 / 0 10 10 30 ALBUQUERQUE FOOTHILLS........... 92 62 89 62 / 5 10 20 30 ALBUQUERQUE WEST MESA........... 98 62 92 63 / 0 10 20 30 SOCORRO......................... 97 60 95 62 / 0 0 10 30 SANDIA PARK/CEDAR CREST......... 88 51 81 48 / 10 30 20 30 MORIARTY/ESTANCIA............... 90 55 87 54 / 20 30 20 30 CARRIZOZO....................... 97 60 94 61 / 5 10 10 30 RUIDOSO......................... 89 54 83 52 / 10 20 20 30 RATON........................... 86 51 82 51 / 40 40 20 20 LAS VEGAS....................... 84 51 80 53 / 40 30 30 40 ROY............................. 83 57 82 57 / 20 30 20 20 CLAYTON......................... 84 60 85 60 / 20 30 20 20 SANTA ROSA...................... 93 60 90 60 / 20 30 20 30 TUCUMCARI....................... 95 63 91 63 / 20 30 20 30 FORT SUMNER..................... 98 66 91 66 / 20 30 10 30 CLOVIS.......................... 93 64 89 65 / 20 40 20 30 PORTALES........................ 95 65 91 64 / 20 40 20 30 ROSWELL......................... 100 69 94 67 / 20 30 10 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 01/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 537 AM MDT THU JUN 19 2008 NMZ001>004-008>011-014>017-026-201145- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 537 AM MDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM NORTH CENTRAL TO CENTRAL TO WESTERN NEW MEXICO FRIDAY THROUGH SUNDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY THROUGH SUNDAY FOR NORTH CENTRAL...CENTRAL..AND WESTERN NEW MEXICO. NMZ005>007-012-013-018>021-201145- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- 537 AM MDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST NEW MEXICO...ESPECIALLY IN UNION...HARDING...COLFAX AND QUAY COUNTIES. THE PRIMARY THREATS ARE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR COLFAX...UNION...HARDING AND QUAY COUNTIES. 01
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 7 W HOUSE 34.65N 104.03W
06/18/2008 E1.00 INCH QUAY NM TRAINED SPOTTER
&&
GUYERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1216 PM MDT THU JUN 19 2008 NMZ005-191845- NORTHEAST HIGHLANDS- 1216 PM MDT THU JUN 19 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL COLFAX COUNTY... AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTHWEST OF RATON CREWS AIRPORT. MOVEMENT WAS SOUTHEAST AT 14 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON CREWS AIRPORT. GUYER
The national radar mosaic for the moment the first event began.
10 hail, 1 tornado. Local standard time, as filed.
A small tornado touched down briefly north of Gladstone.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95615, 95607, 95608, 96069, 95609, 95610, 95611, 95612, 95613, 95972, 95614.